NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 15, 9:10 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 15, 9:10 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
910 PM EST Sat Feb 15 2025
.SYNOPSIS...
Intensifying low pressure approaches overnight, crosses the
region Sunday, then exits across the Maritimes Sunday night. The
low remains across the Maritimes Monday into Tuesday. High
pressure builds toward the region Wednesday. Low pressure tracks
south of the region Thursday.
&&
.NEAR TERM /THROUGH SUNDAY/...
9:10 PM Update: A narrow ridge of high pressure extends from
central Quebec and across Maine and into the western Atlantic.
Low pressure in southwest Kentucky will track into western PA by
Sunday morning. Satellite pictures show very thin cirrus across
far northern Maine with a more solid deck of mid level clouds
Downeast. A few northern valleys have dropped to around zero
while it is in the low to mid 20s along the coast. Temperatures
may still drop a few more degrees in the far north before the
clouds thicken up more after midnight. Snow has started in
southern Maine, and will work up into our southern zones very
late tonight. Made some tweaks to the hourly temperature grids
and lows, but overall the changes were minor.
Previous discussion:
High pressure in the area tonight before a low from the
northwest creeps eastward towards New England. This low will
move towards our north, and another low-level low pressure
system branches off this original low, branching off in the Gulf
of Maine. Dry conditions tonight with winds from the W/NW.
Skies should begin to become overcast overnight, which should
reduce any chance of radiational cooling. Temperatures will
still be relatively cold though based on the snow pack, so
expect lows in the single digits down south and below zero in
the north. The winter storm begins to creep in from the
southwest, with snow chances starting in our forecasting region
in the Bangor region, central Highlands, and coastline by Sunday
morning. Storm details are provided within the Short Term
discussion period.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Have upgraded the Winter Storm Watches to Winter Storm Warnings
across Downeast areas. Winter Storm Warnings remain in effect across
northern portions of the forecast area. Primary low pressure lifts
toward western New England Sunday, with a secondary low starting to
develop across the southwest Gulf of Maine late. Aloft, the
negatively tilting upper trof will begin to develop a closed low
later Sunday with a strengthening 250 mb jet of around 180 knots
helping support the developing Gulf of Maine low. A dual jet
structure will also support the intensifying surface low and help
produce deep lift. Models indicate increasing isentropic lift
Sunday. Also, an area of 850-700 mb frontogenesis will lift across
the forecast area Sunday into Sunday night supporting snow bands
capable of producing potential snowfall rates of 1 to 2 inches per
hour. Snow will expand across the region Sunday with increasing
intensities. Based on critical thicknesses, expect precipitation
will remain in the form of snow across northern areas Sunday. Across
central and Downeast areas, indications are that temperatures will
warm aloft. Based on these factors, expect snow will eventually
transition to a wintry mix of sleet and freezing rain across central
and Downeast portions of the forecast area Sunday afternoon. The
secondary low intensifies while crossing the region Sunday night.
However, uncertainty still exists regarding whether the low track
remains along the Downeast coast or moves inland while crossing the
region. The eventual track of the low will impact the extent of
mixed precipitation across central and Downeast portions of the
region, along with potential snow accumulations across northern
areas. The secondary low intensifies Sunday night, exiting across
New Brunswick toward the Gulf of Saint Lawrence later Sunday night
while occluding and vertically stacking with the supporting upper
low. With still favorable dynamic support, strong isentropic lift
and favorable 850-500 mb Q-vector convergence, expect heavy snow
will persist across northern areas Sunday night. Across Downeast
areas, expect the early wintry mix will transition back to snow
before ending overnight with colder air wrapping around the exiting
system. The pressure gradient will tighten Sunday night between the
intensifying low lifting toward the Gulf of Saint Lawrence and high
pressure to the west. This will lead to an increasing blowing snow
threat, particularly across northern areas, where precipitation
remains in the form of snow with this event and significant snow
also occurred with the recent previous event. The vertically stacked
system will remain across the Gulf of Saint Lawrence Monday, with
the deformation zone extending back across northern portions of the
forecast area. Expect light, to occasionally moderate, deformation
zone snows will persist across northern areas Monday with additional
accumulations likely. Across Downeast areas, expect only a chance of
snow showers Monday. The tight pressure gradient between the intense
Gulf of Saint Lawrence low and high pressure to the west will
persist Monday. Based on forecast soundings, expect westerly winds
could gust up to around 40 mph Monday. This will lead to a
significant blowing snow threat across northern portions of the
forecast area Monday where additional snow will still be falling
in addition to the already fallen snow from recent events.
Preliminary snow totals with the Sunday/Monday event should
range from 12 to 20 inches, locally higher, across northern
areas. More uncertainty regarding snow totals exists across
central and Downeast portions of the forecast area where the
snow will transition to sleet and freezing rain. The deformation
zone remains across northern areas Monday night with snow
tapering to snow showers. Partly cloudy/mostly clear skies are
expected Downeast. Gusty winds will also persist, keeping a
blowing snow threat across northern areas. The vertically
stacked Gulf of Saint Lawrence system will slowly drift east
Tuesday. Could still have a chance of snow showers across the
north and mountains Tuesday, with partly cloudy/mostly clear
skies Downeast. Winds will remain gusty, though will gradually
decrease. Expect below normaL level temperatures Sunday through
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
After the winter storm, snow showers begin to taper off in the
north by Wednesday. Winds stay relatively elevated and gusty
Tuesday night, but begin to decrease by daybreak Wednesday. The
next chance for precipitation is Thursday into Friday, as a low
pressure system near the Carolinas that moves eastward. Models
are beginning to trend the system south, indicating the low
pressure system will go out to the waters instead of moving
northeast, so currently the only areas that may see some
precipitation is southern counties. There could be some gusty
winds on Friday, predominantly over the waters and in southern
counties. Currently looking at high temperatures in the 20s next
week and generally have low temperatures at or below 10
degrees.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
NEAR TERM:
KFVE/KCAR/KBGR/KHUL: VFR conditions this evening into Sunday
morning. NW wind around 5 knots, shifting NE 5 to 10 knots
Sunday. Snow develops south to north in the afternoon with
conditions to rapidly lower to IFR.
KBGR/KBHB: VFR into early Sunday morning. NW winds around 5 kt,
shifting NE 10 to 15 kt Sunday. Conditions lower to IFR by
Sunday morning as snow develops and changes to mixed
precipitation in the afternoon.
SHORT TERM:
Sunday...VFR/MVFR early then lowering to IFR/LIFR, occasional VLIFR
with snow developing. Snow heavy at times. Snow mixing with sleet
and freezing rain across central and Downeast areas. Variable winds
around 10 knots, becoming east/northeast 10 to 20 knots with gusts
up to around 25 knots.
Sunday night...IFR/LIFR, occasional VLIFR, north with snow heavy at
times. IFR/LIFR, occasional VLIFR, early Downeast with a wintry mix.
VFR/MVFR late with snow showers. East/northeast winds 10 to 20 knots
with gusts up to around 25 knots, becoming west/southwest 15 to 25
knots with gusts up to around 30 knots.
Monday...IFR/LIFR north with snow and blowing snow. VFR/MVFR
Downeast with a slight chance of snow showers. West/southwest winds
20 to 30 knots with gusts up to around 40 knots.
Monday night...MVFR/IFR, occasional LIFR, north with snow showers
and blowing snow. VFR Downeast. West winds 15 to 25 knots with gusts
up to 35 knots.
Tuesday through Tuesday night...VFR/MVFR north with a chance of snow
showers. VFR Downeast. West/northwest winds 10 to 20 knots with
gusts up to around 25 knots Tuesday. West/northwest winds 10 to 15
knots Tuesday night.
Wednesday... VFR/MVFR north. VFR Downeast. West/northwest winds 10
to 15 knots.
Wednesday night...VFR. Variable winds around 10 knots.
Thursday...VFR/MVFR. A chance of snow dependent on the eventual
track of low pressure. North winds 10 to 15 knots with gusts up
to around 20 knots.
&&
.MARINE...
NEAR TERM: Light freezing spray on the waters overnight into
Sunday. Small craft winds and seas forecast to begin Sunday
morning and quickly ramp up to Gale force. Winds from the W,
and begin to shift from the east by tomorrow evening. Seas
tomorrow evening become 3-6 ft in the inter-coastals, and 6-9
in the outer waters.
SHORT TERM: A Gale Warning is in effect for all the waters
Sunday through Sunday night. A Storm Watch is then in effect
for all the waters Monday through Monday night. Gale conditions
are then expected Tuesday into Tuesday night. Snow
transitioning to a wintry mix then rain Sunday. Rain and a
wintry mix Sunday night. Light freezing spray Monday. Moderate
freezing spray Monday night into Tuesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 9 AM Sunday to 1 PM EST Monday for
MEZ001>006-010.
Winter Storm Warning from 7 AM Sunday to 4 AM EST Monday for
MEZ011-031-032.
Winter Storm Warning from 4 AM Sunday to 4 AM EST Monday for
MEZ015>017-029-030.
MARINE...Gale Warning from 10 AM Sunday to 7 AM EST Monday for
ANZ050>052.
Storm Watch from Monday morning through late Monday night for
ANZ050>052.
&&
Near Term...Brennan/CB
Short Term...Brennan/Norcross
Long Term...Norcross
Aviation...Brennan/CB/Brennan/Norcross
Marine...Brennan/CB/Brennan/NorcrossHazardous weather outlook, Feb 15, 5:43 PM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
543 PM EST Sat Feb 15 2025
MEZ001>006-010-161200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
543 PM EST Sat Feb 15 2025
...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM SUNDAY TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-161200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
543 PM EST Sat Feb 15 2025
...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 4 AM EST
MONDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-032-161200-
Central Penobscot-Southern Piscataquis-Northern Washington-
543 PM EST Sat Feb 15 2025
...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO 4 AM
EST MONDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-161200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
543 PM EST Sat Feb 15 2025
...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST MONDAY...
...STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Storm Watch.
Gale conditions expected Tuesday into Tuesday night. Light freezing
spray Monday. Moderate freezing spray Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.